Pizotifen for preventing migraine

Hi I have a disabled son who has no speech and suffers from regular bouts of vomiting .this is alongside huge outbursts of crying ,head rubbing,and just wanting to sleep. He has been treated for migraine and in the past had pizotifen at the low dose,he was then given propranolol and this hasn't helped at all but the doctor wants to still continue with it ,we have now been given back the pizotifen at the higher dose and he is very drowsy with it although it's only been a few days so the drowsiness will hopefully stop,has anyone had any success controlling there migraines with these drugs and how do they affect you with side effects,my son can't tell me anything so I don't know how they make him feel thanks cheryl

6 Replies

oldestnewest
  • Hi Cheryl sorry your son is suffering so much. I have taken a large dose, 3mg (2 x 1.5mg tablets) for around 10 years. It is the only drug that helped me. I was getting 3 migraines a week, complete with vomiting etc., so had no life at all.

    Have you thought about your son taking the Pizotifen at night, when drowsiness shouldn't be so much of a problem? I didn't do very well with Propananol, it slowed my heart rate too much, so I just stuck with the Pizotifen. I have had the usual side effects with weight gain and a dry mouth, some joint pain, but this was preferable to non-stop migraines.

  • Hiya, yes he is having it at night ,I'm still having to shake him awake at 10 the next morning but it's early days maybe, I think I may stop his propranolol too as I don't think it's made any difference at all and i although he can't walk unaided he can walk with help and he seems to struggle with it like it's all too much effort and that has only been since starting the propranolol, I'm hoping that the pizotifen works for him again as like you we have been stuck in a constant wheel of migraine vomiting and then fitting as he also has epilepsy and he chucks up all his anticonvulsants,so it's a nightmare to be honest, the weight gain would be useful as he has lost so much weight from vomiting week in week out, I'm glad things are better for you,long may it last !!

  • Hi Cheryl, thanks, I'm certainly doing a lot better these days.

    It will take a while (maybe weeks or months) for the Pizotifen to really work, but when it does work it's such a relief. I felt VERY lethargic on Propranalol, but never took the two drugs together. I hope things improve for him very soon.

  • Hi, sorry for your troubles, sounds like you have your hands full. I've suffered from really bad migrains for about 25 years and have always taken the max doze of 1.5 mg at night. It does at first make you very drowsy but this does wear off with time. I still get breakthrough migrains but the pizotifen does help to control it as my doc says i am very lucky that this particular drug works for me, if not i would have migraine 24/7. So basically i would say stick with it and it might help in the long run. Good luck

  • Hi Cheryl,

    I've recently gone back to a low dose propanalol which does cause me a certain amount of drowsiness (which I can manage-to a degree).

    The drowsiness is preferable to the severe migraines I started getting again -while my dose was being reduced (have no idea now why I listened to neurologist when he said come off them)

    During the two weeks I was completely 'propanalol free' I don't remember having much of a life apart from sleep, shower and force feed myself.

    Even on a low dose I am plsd with the quality of life I have back.

    Can your son communicate another way other than spoken words-ie pictures?? Just thinking it might be worth trying to see if he could find a way to tell you how he feels; maybe like a strange coloured cloud / firwork /lightening bolt or stabbing pain as with a needle -could your GP /neurologist or whichever specialist you see-could they refer you to SALT?

    Have you had MRI scan for your son? Just to rule out anythng else which is causing his head pain.

    Cheryl I do hope you don't think I'm being a 'scare munger' I'm very familiar with the needs of adults with severe learning disabilities and a real firm believer that everyone can commicate in their own way, we just have to find the right way to find out what it is the person is trying to say -when we do the rewards are wonderful (on both sides).

    Good luck in finding something that helps him, I know seeing the head banging is completely heartbreaking-I really feel for you.

    Best wishes Pea 🌻

    (Feel free to PM me if you want to)

  • Hi pea thanks for your email,we have gone back onto a drug called pizotithen that we had tried for years and was working quite well ,we stopped it and went onto propranolol which didn't help the migraines at all and also causes shayne said hands and feet to be cold and quite blue even when it's warm,I have no idea if the drowsiness he has is the tablets or it's just him,he is only on a 20mg dose once a day but due to its effects on other organs I thought if it wasn't benifiicial I was going to ask to stop it., shayne also takes two anticonvulsants so I worry about the interactions ,and a beta blocker such as propranolol will slow you and your reactions down no matter who you are, I know it's a real can of worms with all these drugs isn't it ,and when we are so desperate to stop the cycle of pain and misery that these rotten migraines cause we will try anything,I hope you are having better luck with it all now x

You may also like...